A hand picks a single pill out of a pile of pills

Lowering Dose for Health and Safety

As I hit slightly over one year of taking a second-generation Tyrosine Kinase Inhibitor, a TKI, another common side effect took hold of my body called anemia. Living with lung cancer has so many unexpected blows. You just have to be very quick in finding ways to tackle them. In addition, being timely in reaching out to your doctor for assistance. There is enormous information about my TKI causing anemia after taking the pill form for a longer time.

Confirmed through tests

Blood tests were done to confirm I have anemia. My results are low but it was not life-threatening nor do I need a blood transfusion. Hoping it stays that way. My hemoglobin has been on lower levels compared to my baseline markers. I sometimes have more intense blood tests to check my levels. Besides, we tried stopping taking the pills for a week more than once just to check my anemia was evident and caused by my TKI. After cessation of TKI, my hemoglobin improved.

Common symptoms of anemia

Anemia takes a toll on my daily functions. I felt catching my breath when I exercise or move. My energy level was lower. I had to refrain from my workout and switched to less strenuous ones like Qi Gong. One of my favorite hobbies like cooking has to be put aside until I reach normal hemoglobin levels. Once fatigue strikes, I just lie down or rest to feel better. I feel like having a new diagnosis again. Hence more new terms to understand.

Side effects of TKI

More than 60% of those who are taking my second-generation TKI experienced anemia. Pharmacists and oncologists have known this toxicity of the TKI. Statistics show anemia as one of the common side effects of the pill. I totally agree diet does not affect much but I have added more iron-rich foods to my diet. Thanks to the tips from a registered dietician.

Reduce dose of TKI

In my ALK-positive circle, the majority has to switch from one TKI to another one. They also have to lower their TKI dose to minimize adverse effects. There are recommendations on how my second-generation TKI has laid out a chart of dose modifications. The highest one is 600 milligrams twice per day. If need be, the middle one goes down to 450 milligrams twice per day. The last level is recommended to 300 milligrams twice per day.

My oncologist’s decision

I have put my trust in my cancer specialist particularly my medical oncologist. He discussed health and safety are the priority when side effect like anemia threatens my body. I am grateful my cancer team is on par with my treatment. I owe them my life.

We finally have agreed to modify into the middle level of dose. Monitoring through frequent blood tests is a must for now. I hope despite the lower dose of the TKI my lung cancer still gets controlled. Living with lung cancer goes on despite the side effect.

By providing your email address, you are agreeing to our privacy policy. We never sell or share your email address.

This article represents the opinions, thoughts, and experiences of the author; none of this content has been paid for by any advertiser. The LungCancer.net team does not recommend or endorse any products or treatments discussed herein. Learn more about how we maintain editorial integrity here.

Join the conversation

or create an account to comment.